Alert archive / Massachusetts / Flood Watches in 2008
Flood Watch 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flood watch at Jul 23, 2008, 2:18 PM EDT for 10 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 23, 2008, 8:00 PM EDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2008, 2:18 PM EDT (18:18 UTC)
- In effect from
- Jul 23, 2008, 8:00 PM EDT
- Expired
- Jul 25, 2008, 2:00 AM EDT
- In force
- 30 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flood watch went out at Jul 23, 2:10 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT WED JUL 23 2008
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY THROUGH
THURSDAY AS A COLD FRONT APPROACHES. HEAVY RAIN AND FLOODING WILL BE
POSSIBLE. A SECOND COLD FRONT WILL APPROACH LATE THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS/TEXT PRODUCTS TO CONFINE SEVERE WEATHER THREAT TO CT
AND SW MA. TOO COOL AND STABLE MUCH FURTHER NORTH FOR SEVERE WX AS
SFC BOUNDARY EXPECTED TO REMAIN TO THE SOUTH. LATEST MESOANALYSIS HAS
1500 J/KG MLCAPE OVER NJ WITH 500-1000 J/KG GETTING INTO CT AND GFS
INDICATES THE GREATER INSTABILITY TO THE SOUTH WILL MOVE NORTHWARD
INTO SW NEW ENG LATER TODAY. AS ENVIRONMENT BECOMES MORE
FAVORABLE...SOME OF THE STRONGER STORMS TO THE SOUTH MAY GET INTO
CT/SW MA. WITH 40-50 KTS 0-6 KM SHEAR...STORMS WILL HAVE POTENTIAL
TO BECOME SEVERE. INSTABILITY STILL A LIMITING FACTOR AS MOST
UNSTABLE AIR WILL REMAIN TO THE SOUTH. HOWEVER...INSTABILITY IS
INCREASING SO THREAT FOR SEVERE WILL CONTINUE SW NEW ENG.
PREVIOUS DISC...
SHOWERS AND TSTMS WEAKENED AS THEY MOVED ACROSS SNE THIS
MORNING...BUT STILL NUMEROUS SHOWERS WILL BE MOVING THROUGH THE
INTERIOR THROUGH THIS AFTERNOON. KEPT POPS IN LIKELY TO CATEGORICAL
RANGE TODAY INTERIOR BUT TRIMMED POPS ALONG AND S/E OF I95 CORRIDOR
BASED ON SREF POPS AS BULK OF SHOWERS WILL REMAIN TO THE WEST OF THE
COASTAL PLAIN THROUGH TODAY.
MAIN CONCERN THIS AFTERNOON IS POTENTIAL FOR SEVERE WEATHER AS WE
HAVE DECENT 0-6KM SHEAR WITH VALUES AROUND 40 KTS. LIMITING FACTOR
WILL BE INSTABILITY WITH LOTS OF CLOUDS AND SHOWERS AND IT LOOKS
LIKELY WE WILL REMAIN NORTH OF THE WARM FRONT. HOWEVER...RH CROSS
SECTIONS DO SUGGEST THERE MAY BE ENOUGH DRYING IN THE LOWER LEVELS
FOR A PERIOD OF SOME SUNSHINE AS CLOUDS THIN.. IF WE GET THE SUNSHINE
AND TEMPS REACH 80+...AIRMASS WOULD DESTABILIZE ENOUGH TO SUPPORT A
FEW SEVERE STORMS DEVELOPING...MAINLY W MA AND NW CT. CONFIDENCE IS
NOT HIGH DUE TO EXISTING CLOUD COVER AND COOL SECTOR BUT WE KEPT
ENHANCED WORDING FAR W ZONES.
AXIS OF HEAVIEST RAINFALL WILL REMAIN WEST OF THE REGION THROUGH
TODAY CLOSER TO THE FRONT...HOWEVER ANY TSTMS WILL HAVE POTENTIAL TO
BRING HEAVY DOWNPOURS IN HIGH PWAT AIRMASS WITH MAINLY FLOOD ADVSY
POTENTIAL. LOW PROB OF A FEW STORMS NEEDING FFW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
EXPECTING TO SEE THE AXIS OF HEAVY RAIN SHIFT EAST TONIGHT. 12Z NAM
BRINGS HEAVIER RAIN TO BERKSHIRES AND CT VALLEY LATE TONIGHT...BUT
HEAVIEST RAINFALL EXPECTED THU. WE WILL BE EXAMINING FULL 12Z MODEL
SUITE AND NERFC FOR POSSIBLE FLOOD WATCH WITH AFTERNOON FORECAST
PACKAGE.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
A PERSISTENT UPPER LEVEL TROUGH WILL BRING A SERIES OF COLD FRONTS
ACROSS THE REGION THROUGH EARLY NEXT WEEK.
THURSDAY...A COLD FRONT IS EXPECTED TO APPROACH FROM THE WEST AND
CROSS SOUTHERN NEW ENGLAND AT NIGHT. A DECENT LOW LEVEL SOUTHERLY
JET BETWEEN 45 AND 50 KT WILL PROVIDE MOISTURE CONVERGENCE ALONG THE
APPROACHING FRONT WITH ISENTROPIC LIFT NOTED ALONG THE THETA-E RIDGE
AXIS AS WELL. PRECIPITABLE WATER VALUES WILL BE NEAR 2 G/KG. IN
ADDITION THE DIVERGENT RIGHT REAR QUADRANT OF A 110 KT JET STREAK
WILL BE LOCATED ACROSS SOUTHERN NEW ENGLAND. GIVEN THE AVAILABLE
FORCING MECHANISMS AND DEEP SOUTHERLY FLOW...HAVE CONTINUED THE
MENTION OF CATEGORICAL POPS. THE STORMS PREDICTION CENTER HAS ALSO
OUTLINED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SEE HYDRO
SECTION FOR QPF AMOUNTS AND FLOOD POTENTIAL.
THURSDAY NIGHT...COLD FRONT GRADUALLY SWINGS ACROSS THE REGION WITH
HEAVIEST PRECIPITATION TRACKING INTO EASTERN NEW ENGLAND. THERE ARE
TIMING DIFFERENCES BETWEEN THE SLOWER NAM AND MORE PROGRESSIVE GFS.
FOR NOW HAVE DECIDED TO USE A BLEND OF THE NAM AND GFS WHICH IS
SUPPORTED BY THE UKMET AND ECMWF SOLUTIONS.
FRIDAY...THE COLD FRONT IS EXPECTED TO STALL JUST OFFSHORE AS THE
UPPER LEVEL TROUGH AXIS SWINGS THROUGH THE REGION AND LIFTS NORTH.
CONTINUED THE MENTION OF CHANCE POPS ALONG THE EASTERN NEW ENGLAND
COAST. OTHERWISE EXPECT INCREASING SUNSHINE AND A GRADUAL LOWERING
OF HUMIDITY LEVELS ACROSS THE INTERIOR.
SATURDAY...NEXT SHORT WAVE QUICKLY ARRIVES IN CYCLONIC FLOW FROM THE
GREAT LAKES REGION. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD SPREAD
FROM WEST TO EAST BY AFTERNOON.
SUNDAY THROUGH TUESDAY...CONTINUED THE MENTION OF CHANCE POPS AS A
SERIES OF SHORT WAVE DISTURBANCES CROSS THE REGION. WEAK HIGH
PRESSURE MAY BUILD ACROSS THE REGION BY MIDWEEK...BUT STILL LOTS OF
UNCERTAINTY AS THE UPPER LEVEL TROUGH IS EXPECTED TO AMPLIFY ONCE
AGAIN.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TONIGHT...
A MIXTURE OF MVFR/IFR CONDITIONS WERE OBSERVED ACROSS SOUTHERN NEW
ENGLAND AT MID AFTERNOON. IN ADDITION...HEAVY SHOWERS ALONG WITH
EMBEDDED THUNDERSTORMS WERE MOVING ACROSS THE REGION PARTICULARLY IN
THE INTERIOR. CONDITIONS WILL DETERIORATE TO IFR/LIFR ACROSS THE
REGION TONIGHT. IN ADDITION...PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION INTO THE NIGHT
ESPECIALLY ACROSS THE INTERIOR. SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS.
WEDNESDAY AND WEDNESDAY NIGHT...
MVFR/IFR CONTINUE WITH PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS. THE HEAVY SHOWERS WILL RESULT IN BRIEF VLIFR/LIFR
CONDITIONS ALONG WITH GUSTY WINDS.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THU AND THU NIGHT...IFR ALL TERMINALS. SHRA/TSRA WITH HEAVY RAINFALL
EXPECTED.
FRI...CONDITIONS GRADUALLY IMPROVING TO VFR...LINGERING IFR
CONDITIONS POSSIBLE CAPE AND ISLANDS.
SAT...VFR AM. MVFR SCT SHRA/TSRA IN THE AFTERNOON.
SUN...IFR AM/MVFR PM SCT SHRA/TSRA AND FOG PATCHES S COAST.
&&
.MARINE...
EXPANDED THE SMALL CRAFT ADVISORY ACROSS PORTIONS OF THE SOUTH
COASTAL WATERS FOR THIS AFTERNOON. INCREASING SOUTH WINDS SHOULD
COMBINE WITH LINGERING SOUTH SWELLS TO PUSH SEAS UP TOWARD 5 FT
ACROSS PORTIONS OF THE WATERS. THESE SAME INCREASING WINDS COULD ALSO
RESULT IN WIND GUSTS UP TO 25 KNOTS TONIGHT INTO THURSDAY...SO
CONVERTED THE HEADLINE FROM THE JUST HAZARDOUS SEAS VARIETY TO THE
MORE GENERIC VERSION.
UNDERCUT THE WESTERN NORTH ATLANTIC /WNA/ WAVE GUIDANCE AS ITS
EXHIBITING ITS HIGH BIAS IN SOUTH FLOW. LIKED OUTPUT FROM OUR LOCAL
SWAN MODEL...SO USED THAT TO HELP TRIM THE WNA GUIDANCE.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THURSDAY THROUGH FRIDAY...SCA FOR HAZARDOUS SEAS EXPECTED WITH
BUILDING SOUTHERLY SWELL. WIND GUSTS TO 25 KT POSSIBLE THU.
UNDERCUT WNA GUIDANCE SLIGHTLY GIVEN LOW LEVEL INVERSION.
SATURDAY AND SUNDAY...SCA FOR HAZARDOUS SEAS WITH BUILDING SWELL
EXPECTED AHEAD OF THE NEXT APPROACHING COLD FRONT.
&&
.HYDROLOGY...
QPF AMOUNTS WILL VARY ACROSS OUR REGION...BUT GENERALLY RANGE
BETWEEN 1 AND 2.5 INCHES THROUGH FRIDAY MORNING. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. URBAN AND POOR DRAINAGE FLOODING IS EXPECTED.
SHARP RISES IN SMALLER STREAMS WILL NEED TO BE MONITORED. USED A
BLEND OF GFS AND HPC GUIDANCE TO DERIVE QPF AMOUNTS.
WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AS SOME LOCATIONS
MAY EXCEED SHORT TERM FLASH FLOOD GUIDANCE WITH POSSIBLE FLOODING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR CTZ002>004.
MA...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR MAZ002>004-008>012-026.
NH...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR NHZ011-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 PM EDT
THURSDAY FOR ANZ235-237-254.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 6 PM EDT
THURSDAY FOR ANZ255.
&&
SYNOPSIS...STRAUSS
NEAR TERM...KJC
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS
MARINE...BELK/STRAUSS
HYDROLOGY...Hazardous weather outlook, Jul 23, 11:27 AM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1127 AM EDT WED JUL 23 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241530- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1127 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A LOW PROBABILITY OF A FEW SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR THE CONNECTICUT VALLEY. THIS WILL BE DEPENDENT ON THE AMOUNT OF SUNSHINE. IF IT STAYS CLOUDY...SEVERE WEATHER IS NOT LIKELY. SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS IN A SHORT TIME WITH URBAN AND POOR DRAINAGE FLOODING A POSSIBILITY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALLY HEAVY RAINFALL MOVING INTO WESTERN NEW ENGLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AND POSSIBLY CONTINUING INTO THURSDAY NIGHT WITH THE POTENTIAL FOR VERY HEAVY RAINFALL AND FLOODING. THERE IS STILL SOME UNCERTAINTY WITH TIMING AND WHERE THE AXIS OF HEAVIEST RAIN WILL SET UP. LATEST FORECASTS SUGGEST THE BERKSHIRES AND CONNECTICUT VALLEY MAY BE MOST AT RISK FOR HEAVY RAINFALL AND FLOODING. A FLOOD WATCH MAY BE ISSUED LATER TODAY. THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW ENGLAND THURSDAY AFTERNOON. THERE WILL BE A HIGHER RISK OF RIP CURRENTS ALONG THE SOUTH COAST THURSDAY AS SOUTH SWELL INCREASES. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP LATE SAT AND MAY CONTINUE THROUGH EARLY MON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-241530- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1127 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY AND LAST THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS THURSDAY. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SAT THROUGH EARLY MON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:34 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Worcester | 3 hr |
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 65 min |
| Jul 23, 3:35 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jul 23, 3:50 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Worcester | 44 min |
| Jul 23, 3:51 PM EDT | Flash Flood Warning | BOX | Bristol | 84 min |
| Jul 23, 4:04 PM EDT | Tornado Warning | BOX | Bristol | 25 min |
| Jul 23, 4:21 PM EDT | Tornado Warning | BOX | Bristol, Plymouth | 28 min |
| Jul 23, 4:36 PM EDT | High Surf Advisory | BOX | Bristol, Dukes, Nantucket | 48 hr |
| Jul 23, 4:38 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Suffolk | 3 hr |
| Jul 23, 4:47 PM EDT | Flash Flood Warning | BOX | Bristol, Norfolk, Plymouth | 88 min |
| Jul 23, 4:54 PM EDT | Special Marine Warning | BOX | 96 min | |
| Jul 23, 5:03 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 40 min |
| Jul 23, 6:06 PM EDT | Special Marine Warning | BOX | 39 min | |
| Jul 23, 7:24 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 23, 3:25 PM EDT | Areal Flood Advisory | BOX | Kent, Newport, Providence, Washington | 3 hr |
Nearby
Flood Watches in Massachusetts, 2008Flood Watches in Rhode Island, 2008Flood Watches in Connecticut, 2008Every flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.